Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 2:24 PM CDT for McDonough County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 2:24 PM CDT (19:24 UTC)
- Expired
- May 13, 2008, 3:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County McDonough County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:45 PM CDT | HAIL 1 | Ne Adair, IL | MANY HAIL STONES RANGING FROM PEA...UP TO 1 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 131923
SVRDVN
ILC109-132000-
/O.NEW.KDVN.SV.W.0033.080513T1924Z-080513T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 300 PM CDT.
* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR INDUSTRY...OR 10 MILES SOUTH
OF MACOMB...AND MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ADAIR...BARDOLPH AND BUSHNELL
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4027 9066 4038 9070 4059 9048 4046 9047
4028 9044 4027 9046
TIME...MOT...LOC 1924Z 232DEG 26KT 4035 9062
$$
SHEETS3 follow-up statements
000
WWUS53 KDVN 131935
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT TUE MAY 13 2008
ILC109-132000-
/O.CON.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
234 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL MCDONOUGH COUNTY...
AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR PENNINGTON POINT...
OR 9 MILES SOUTHEAST OF MACOMB...MOVING NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADAIR
AND NEW PHILADELPHIA
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
4049 9047 4046 9048 4038 9046 4033 9057
4033 9059
TIME...MOT...LOC 1934Z 232DEG 26KT 4040 9054
$$
SHEETS000
WWUS53 KDVN 131953
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT TUE MAY 13 2008
ILC109-132000-
/O.CON.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
251 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL MCDONOUGH COUNTY...
AT 247 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
NEAR NEW PHILADELPHIA...OR 12 MILES EAST OF MACOMB...MOVING NORTHEAST
AT 35 MPH.
AT 245 PM...A TRAINED SPOTTER REPORTED HAIL UP TO 1 INCH IN DIAMETER
WITH THIS STORM NEAR ADAIR.
LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
4049 9047 4046 9048 4038 9046 4033 9057
4033 9059
TIME...MOT...LOC 1951Z 226DEG 30KT 4051 9043
$$
JDH000
WWUS53 KDVN 132001
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE MAY 13 2008
ILC109-132010-
/O.EXP.KDVN.SV.W.0033.000000T0000Z-080513T2000Z/
MCDONOUGH IL-
300 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCDONOUGH COUNTY
EXPIRES AT 300 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4042 9066 4045 9062 4046 9062 4055 9048
4049 9047 4046 9048 4038 9046 4033 9057
4033 9059
TIME...MOT...LOC 2000Z 226DEG 30KT 4056 9036
$$
JDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 AM CDT, 11 hours 32 minutes earlier.
Area forecast discussion, May 13, 2:52 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 AM CDT TUE MAY 13 2008 .SYNOPSIS... WARM ADVECTION IS QUITE PRONOUNCED THIS MORNING ACROSS THE MIDWEST AS SOUTHEASTERLY WINDS AT THE SURFACE HAVE INCREASED. WINDS ALOFT ARE VERY STRONG...WITH A LLJ SOUTH WIND OF 40 TO 50 KTS JUST OFF THE SURFACE. A COLD FRONT IS POSITIONED NEAR THE MISSOURI RIVER...AND SHOULD MAKE SLOW PROGRESS ACROSS IOWA TODAY. THIS FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT. && .SHORT TERM...TODAY AND TONIGHT... MID CLOUDS HAVE FORMED WITHIN THE LLJ FLOW...AND MAY LINGER THROUGH THE MORNING AS LIFT INCREASES AND MOISTURE VALUES RESPOND TO THE ADVECTION AHEAD OF THE COLD FRONT. HIGHS TODAY WILL BE LIMITED BY THESE CLOUDS...AND WILL STAY NEAR THE COOLER MAV GUIDANCE IN THE UPPER 60S TO LOWER 70S. THE TIMING...AND UPPER SUPPORT FOR THIS COLD FRONT SUGGESTS LIKELY POPS ARE NEEDED FOR LATE AFTERNOON WEST...AND EVENING IN THE EASTERN 2/3RDS. HOWEVER...SURFACE CAPES WILL BE LACKING...AND MOISTURE VALUES ARE LESS THAN IDEAL...BUT NOT POOR. MODELS DO INDICATE CATEGORICAL COVERAGE IN POPS...BUT SINCE THIS IS NOT A SLAM DUNK IN ALL VARIABLES...WILL LEAVE OUR HIGH END LIKELY POPS GOING. THE SOUTH MAY SEE STRONG ENOUGH UPDRAFTS AND UNSTABLE ENOUGH LOW LEVELS FOR SOME BRIEF SEVERE WINDS AND MARGINAL HAIL. SPC CONTINUES A SLIGHT RISK SOUTH OF INTERSTATE 80. IN ALL...RAINFALL SHOULD BE GENERALLY 0.25 OR LESS...BUT WHERE STORMS ARE ORGANIZED...A HALF TO 0.75 IS QUITE POSSIBLE. THIS IS MOST LIKELY OVER THE SOUTHEAST 1/2 OF THE CWA. TONIGHT AFTER THE FRONT MOVES EAST...DRY CONDITIONS AND SOME CLEARING ARE FORECAST. THIS SHOULD HELP PULL LOWS DOWN INTO THE MID TO UPPER 40S NORTHWEST...AND LOWER 50S SOUTHEAST. ..ERVIN.. .LONG TERM...WEDNESDAY THROUGH MONDAY... PLEASANT DAY EXPECTED ON WEDNESDAY FOLLOWING THE COLD FRONTAL PASSAGE OF TUESDAY NIGHT. HIGH PRESSURE BUILDS INTO THE REGION WITH SKIES BECOMING SUNNY AND MAXIMUM TEMPERATURES IN THE 60S. THURSDAY THROUGH MONDAY...PATTERN CHANGE THIS PERIOD WITH RIDGE WEST AND TROUGH EAST. RATHER COMPLICATED FORECAST WITH THE POSITIONING AND INTENSITY OF DEEPENING TROUGH IN THE EAST PLAYING A BIG ROLE. A SHIFT EITHER DIRECTION EAST OR WEST WOULD WRECK HAVOC ON TEMPERATURE AND PRECIPITATION FORECASTS FOR OUR REGION. OPERATIONAL MODELS INCONSISTENT ON TIMING OF SHORT WAVES IN THE NORTHWEST FLOW AND SUBSEQUENT CHANCES OF INSTABILITY SHOWERS. THEREFORE LOW FORECAST CONFIDENCE IN THIS TYPE OF PATTERN. FOR THIS REASON HAVE KEPT ONLY SLIGHT CHANCES FOR SHOWERS DURING THIS PERIOD. HOWEVER...GFS/ECMWF SEEM TO HAVE LATCHED ON TO SATURDAY BEING THE WARMEST DAY OF THE BUNCH WITH 850 MB TEMPERATURES OF AT LEAST +10. THERFORE HAVE RAISED MAXIMUM TEMPERATURES INTO THE 70S FOLLOWED BY COOLER TEMPERATURES AGAIN SUNDAY AND MONDAY. HUNG MY HAT ON THE MEX GUIDANCE FOR NOW. ..HAASE.. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH 15Z TODAY...WITH OCCASIONAL LLWS IN THE LOWEST 1500FT AGL WHERE LIGHT SOUTHEAST WINDS ABRUPTLY INCREASE TO 40 OR 50KTS FROM THE SOUTH. OTHERWISE VFR CONDITIONS EXPECTED AFTER 15Z TODAY UNTIL A COLD FRONT ARRIVES...WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY AT THE MLI AND BRL SITES. BY 04Z...ALL SITES WILL BE CONSISTENTLY VFR ONCE AGAIN BEHIND THE COLD FRONT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
Hazardous weather outlook, May 13, 4:45 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Special weather statement, May 13, 8:47 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 847 AM CDT TUE MAY 13 2008 IAZ087-088-098-099-MOZ009-010-131515- JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... KEOSAUQUA....FORT MADISON...MEMPHIS...KAHOKA 847 AM CDT TUE MAY 13 2008 ...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL MOVING INTO NORTHEAST MISSOURI AND SOUTHEAST IOWA THIS MORNING... AT 845 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG STORMS ABOUT 25 MILES NORTHEAST OF KIRKSVILLE MISSOURI. THESE STORMS WERE MOVING NORTHEAST AROUND 40 MPH AND WILL REACH MEMPHIS MISSOURI AROUND 930 AM AND KEOSAUQUA IOWA BY 10 AM. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND HAIL OVER A HALF INCH IN DIAMETER...AND POTENTIALLY UP TO 1 INCH IN DIAMETER FOR BRIEF PERIODS. WHEN THUNDERSTORMS ARE OCCURRING... MOVE INDOORS. DO NOT STAND BY WINDOWS. SHEETS
Special weather statement, May 13, 10:53 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1053 AM CDT TUE MAY 13 2008 IAZ087>089-098-099-ILZ025-026-034-035-131715- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB 1053 AM CDT TUE MAY 13 2008 ...STRONG GUSTY WINDS POSSIBLE THIS MORNING... CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON. WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 34 min |
| May 13, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 37 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 17 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.